Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Jackson, MS

February 19, 2019Webster County, Mississippi

NWS Jackson, MS issued this flash flood warning at Feb 19, 2019, 1:06 PM CST for Webster County, Mississippi. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2019, 1:06 PM CST (19:06 UTC)
Expired
Feb 19, 2019, 2:30 PM CST
In force
84 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Webster County, MS

The radar

The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WGUS54 KJAN 191906
FFWJAN
MSC155-192030-
/O.NEW.KJAN.FF.W.0002.190219T1906Z-190219T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
106 PM CST TUE FEB 19 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Central Webster County in north central Mississippi...

* Until 230 PM CST.

* At 105 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to three inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Eupora, Mathiston, Bellefontaine, Embry, Clarkson and Walthall. 

Additional rainfall amounts of one to two are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3372 8911 3354 8910 3353 8914 3353 8922
      3352 8923 3352 8926 3350 8932 3348 8933
      3346 8942 3372 8939

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 12:04 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 19, 12:04 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1204 PM CST Tue Feb 19 2019

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
An area of showers and thunderstorms extends across the northern
portions of the area this morning and is bringing MVFR/IFR
conditions to GLH/GWO/GTR. This area of storms will continue to
move north this afternoon, with mainly isolated to scattered
showers possible into the evening hours. Expect Widespread
MVFR/IFR ceilings to prevail at all sites into tonight. A cold
front will move into the area early on Wednesday and this will
bring another round of showers and storms to all TAF sites. Gusty
east winds will become more southeasterly later this afternoon,
and eventually swing around to the Southwest early on Wednesday,
as the front moves into the area./15/

&&

.DISCUSSION...
Axis of thunderstorms is continuing to work its way north this
morning. There have been a few reports of small hail with some of
the stronger storms. Hi-res models suggest this axis of storms
will continue to move north, with the bulk of the activity moving
north of the area by early afternoon. Isolated to scattered
showers will continue to be possible through the afternoon into
the evening hours. Temperatures will remain cool this afternoon,
ranging from the upper 40s in the north to around 60 in the south.
Made a few adjustments, but for the most part the forecast is on
track this morning. /15/

Prior discussion below:

Today and Tonight:

Heavy rainfall is expected across the northern portions of the
CWA today and tonight with a few severe storms possible across the
southern two thirds of the CWA after midnight. Local radars
showed light rain across much of our CWA early this morning which
was helping to moisten our airmass but our airmass remains rather
cool with temperatures ranging from the upper 30s north to upper
40s south. Our temperatures will warm through the day and continue
warming through tonight as a low pressure system moves into our
area. Early morning surface analysis had a large 1038mb high
sprawled across the southern Great Lakes region and a rather weak
1012mb surface low east of the south Texas coast. A shortwave
trough will track east today and move over the Southern Plains
tonight. This will support the western Gulf surface low tracking
north and deepening through tonight. WAA will strengthen today
over our region ahead of the surface low that is expected to move
over the western portions of our CWA after midnight tonight. This
increasing WAA will lead to more widespread rain across our CWA
but the focus of heaviest rainfall is expected to shift north
through the day. Our PWATs wl start out below an inch this morning
but gusty east to southeast low level winds and an 850mb wind
increasing to 50kts by afternoon will work to increase deep
moisture back into our region. It may take most of this evening
but, lower 60F surface dew points and inch and a half PWATs are
expected to move back into at least the southern half of our CWA
by midnight. As the surface low moves into our CWA after midnight
a few storms may become severe across the southern half of our
CWA. Damaging wind gusts look to be the main threat but quarter
size hail will be possible and a tornado or two cannot be ruled
out. Locally heavy rainfall will also accompany the storms that
will continue into Wednesday. /22/

Wednesday through Monday:

The marginal risk for severe thunderstorms will continue through
late morning and early afternoon on Wednesday, as the front pushes
east across our area. The daytime threat (after 6 AM), will be
mainly for areas along and east of Interstate 55, and south of a
line from roughly Carthage, MS to Scooba, MS. Forecast MLCAPE
values approaching 750-1000 J/kg ahead of the front during the
morning and early afternoon will support surface based convection,
and sufficient deep layer shear will be in place to keep
convection organized through the early afternoon as the line exits
our area. The main threat during the daytime will continue to be
damaging wind gusts and the possibility for a few tornadoes.

The threat for heavy rain will take a short break following the
cold front's passage on Wednesday, but as the front stalls out
along the Gulf Coast and begins to retreat northward Thursday into
Friday, chances for heavy rain return to our forecast area.
Currently expect highest rain totals from Thursday through Friday
to be centered over far northeast Louisiana, far southeast
Arkansas, and the MS Delta areas where an additional 1 to 2 inches
of rain could occur. Depending on how this first round or two of
heavy rain play out, these areas could see an additional flash
flood threat to round out the week.

Continued warm air advection Friday through Saturday will set the
stage for a warm and stormy Saturday for much of the forecast
area. Will continue to advertise a Slight risk areas north and
west of a line from near Natchez to Jackson to Starkville. Areas
to the south and east may still see some strong to severe
thunderstorms on Saturday, but forcing will be weaker as a passing
shortwave pulls away to the north. As this potential event is
still several days away, please stay tuned for updates to the
forecast. Convective rain rates could result in locally heavy
downpours, but at this time the Saturday system looks to move
through too quickly to result in any additional widespread
flooding concern in our area. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       56  55  66  48 /  76  98 100  64
Meridian      56  55  70  53 /  70  80 100  84
Vicksburg     57  56  62  46 /  95  98  90  28
Hattiesburg   61  60  74  58 /  51  72  95  84
Natchez       59  58  63  49 /  84  95  92  57
Greenville    48  47  57  40 /  95  98  67  14
Greenwood     52  51  61  43 /  89  98  96  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Wednesday afternoon for MSZ018-019-
     025>042.

LA...Flash Flood Watch through Wednesday afternoon for LAZ007>009.

AR...Flash Flood Watch through Wednesday afternoon for ARZ074-075.

&&

15
Hazardous weather outlook, Feb 19, 5:23 AM CST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
523 AM CST Tue Feb 19 2019

ARZ074-075-MSZ018-019-025>039-201130-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-
523 AM CST Tue Feb 19 2019

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, east central Mississippi, and
north central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Showers and thunderstorms producing heavy rainfall today and
tonight will likely result in areas of flash flooding, and some
roads could be flooded or closed. Minor river flooding is also
possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms producing heavy rainfall will continue the threat
for flash flooding and river flooding through Wednesday
afternoon, especially for locations in northern Mississippi, far
southeast Arkansas, and far northeast Louisiana. Additional
rounds of heavy rainfall through the weekend may result in
further flash flooding concerns as well as continued river
flooding on area streams and rivers. Many rivers will likely
approach minor to moderate flood stages by this weekend.

(https://www.weather.gov/images/jan/graphicast/1.png)

Severe thunderstorms are possible on Saturday, especially across
northeast Louisiana, southeast Arkansas and areas in Mississippi
north and west of the Natchez Trace corridor. This potential
weather event is still several days away, so be sure to stay
tuned for updates to the forecast.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
through Saturday night.

LAZ007>009-MSZ040-041-201130-
Morehouse-West Carroll-East Carroll-Issaquena-Sharkey-
523 AM CST Tue Feb 19 2019

This hazardous weather outlook is for portions of northeast
Louisiana, and west central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Showers and thunderstorms producing heavy rainfall today and
tonight will likely result in areas of flash flooding, and some
roads could be flooded or closed. Minor river flooding is also
possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe thunderstorms will be possible late tonight
through early Wednesday afternoon across northeast Louisiana and
portions of central and southern Mississippi. The primary hazard
with any severe thunderstorms will be damaging wind gusts, but
hail up to the size of quarters and a few tornadoes cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms producing heavy rainfall will continue the threat
for flash flooding and river flooding through Wednesday
afternoon, especially for locations in northern Mississippi, far
southeast Arkansas, and far northeast Louisiana. Additional
rounds of heavy rainfall through the weekend may result in
further flash flooding concerns as well as continued river
flooding on area streams and rivers. Many rivers will likely
approach minor to moderate flood stages by this weekend.

(https://www.weather.gov/images/jan/graphicast/1.png)

Severe thunderstorms are possible on Saturday, especially across
northeast Louisiana, southeast Arkansas and areas in Mississippi
north and west of the Natchez Trace corridor. This potential
weather event is still several days away, so be sure to stay
tuned for updates to the forecast.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday and Saturday through Saturday night.

LAZ015-016-023>026-MSZ042>066-072>074-201130-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
523 AM CST Tue Feb 19 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Showers and thunderstorms producing locally heavy rain today and
tonight will result in possible flash flooding, particularly in
low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

Isolated severe thunderstorms will be possible late tonight
through early Wednesday afternoon across northeast Louisiana and
portions of central and southern Mississippi. The primary hazard
with any severe thunderstorms will be damaging wind gusts, but
hail up to the size of quarters and a few tornadoes cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms producing heavy rainfall will continue the threat
for flash flooding and river flooding through Wednesday
afternoon, especially for locations in northern Mississippi, far
southeast Arkansas, and far northeast Louisiana. Additional
rounds of heavy rainfall through the weekend may result in
further flash flooding concerns as well as continued river
flooding on area streams and rivers. Many rivers will likely
approach minor to moderate flood stages by this weekend.

(https://www.weather.gov/images/jan/graphicast/1.png)

Severe thunderstorms are possible on Saturday, especially across
northeast Louisiana, southeast Arkansas and areas in Mississippi
north and west of the Natchez Trace corridor. This potential
weather event is still several days away, so be sure to stay
tuned for updates to the forecast.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday and Saturday through Saturday night.

NF

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Feb 19, 7:07 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
707 AM CST TUE FEB 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     HAIL             3 NE COLLINS            31.66N 89.51W
02/19/2019  E0.25 INCH       COVINGTON          MS   PUBLIC

&&

AW
Local storm report, Feb 19, 8:09 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
809 AM CST TUE FEB 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 AM     HAIL             COLLINS                 31.64N 89.56W
02/19/2019  E0.88 INCH       COVINGTON          MS   BROADCAST MEDIA

&&

AW
Special weather statement, Feb 19, 8:11 AM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
811 AM CST TUE FEB 19 2019

MSZ046-052-191445-
Kemper MS-Lauderdale MS-
811 AM CST TUE FEB 19 2019

...A STRONG THUNDERSTORM WILL AFFECT KEMPER AND NORTHWESTERN
LAUDERDALE COUNTIES UNTIL 845 AM CST...

At 810 AM CST, Meteorologists were tracking a strong thunderstorm
near Herbert Springs, or 15 miles west of Meridian Station, moving
northeast at 65 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Damascus and Prismatic around 815 AM CST.
  Liberty and Bluff Springs around 820 AM CST.
  De Kalb around 825 AM CST.

Other locations impacted by this storm include Scooba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3239 8891 3275 8891 3293 8836 3260 8841
TIME...MOT...LOC 1410Z 217DEG 58KT 3260 8888

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 5:19 AM CSTSevere Thunderstorm WarningJANCovington, Jasper, Jones26 min
Feb 19, 5:57 AM CSTSpecial Weather StatementJANYazoo33 min
Feb 19, 8:11 AM CSTSpecial Weather StatementJANKemper34 min
Feb 19, 8:15 AM CSTRiver Flood WarningJANNoxubee9 days
Feb 19, 9:09 AM CSTRiver Flood WarningJANLeake18 days
Feb 19, 9:09 AM CSTRiver Flood WarningJANLeake5 days
Feb 19, 9:09 AM CSTRiver Flood WarningJANAttala48 hr
Feb 19, 9:09 AM CSTRiver Flood WarningJANLeake6 days
Feb 19, 9:52 AM CSTRiver Flood WarningJANHinds, Warren23 days
Feb 19, 11:32 AM CSTRiver Flood WarningJANJones71 hr
Feb 19, 2:50 PM CSTSpecial Weather StatementJANLauderdale25 min
Feb 19, 3:18 PM CSTAreal Flood WarningJANWebster6 hr
Feb 19, 4:34 PM CSTSpecial Weather StatementJANClay, Lowndes, Oktibbeha26 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.